10202017Headline:

Cleveland, Ohio

HomeOhioCleveland

Email Miranda Miller Miranda Miller on LinkedIn
Miranda Miller
Miranda Miller
Contributor •

How to Prevent Drug Injuries and Medication Errors in Children

Comments Off

Flu season struck earlier than usual this year, according to the Centers for Disease Control’s website. Cold season, which causes “more doctor visits and absences from school and work than any other illness,” per The Ohio State University’s Wexner Medical Center, commenced in late August or early September and will make us miserable until March or April.

Since, to semi-quote philosopher Francis Bacon, “The remedy is [sometimes] worse than the disease,” Philly.com recently warned parents about 10 potential medication errors to avoid. They include:

  1. Checking the medicine cabinet for 80 mg per 0.8mL acetaminophen drops and throwing them away. Drug companies no longer make this concentrated version because an acetaminophen overdose can cause liver damage;
  2. Treating children younger than age 2 with something other than cough and cold medicines. Drug companies stopped selling cough and cold meds for children this young in 2008, because they could increase a child’s heart rate, induce seizures, and even kill them;
  3. Keeping all drugs in one place and not storing them in bathrooms or in cabinets near the stove, where they can be affected by heat and humidity;
  4. Using an oral syringe rather than a teaspoon, tablespoon, or measuring cup that comes with liquid medicine. Teaspoons and tablespoons can be confused with one another and/or inaccurate, and all can cause an overdose;
  5. Calling a healthcare provider if you’re concerned that your child didn’t swallow (or spit up) a dose. Repeating a dose could cause an overdose;
  6. Asking your doctor to double-check that he or she is giving your child a child-strength vaccine. For instance, “Tdap is an adolescent/adult strength vaccine while DTap is a vaccine for children less than 7 years old,” according to Philly.com writer and registered pharmacist Michael R. Cohen. “If most of these letters are uppercase (DTaP), it signifies a stronger form of the vaccine, which is necessary for younger children to establish immunity.” If most letters are lowercase, it’s an adult vaccine;
  7. Forgoing acetaminophen until after the vaccine, since the drug can render a vaccination less effective;
  8. Keeping all medications – even those with so-called child-resistant caps – out of the reach of children;
  9. Replacing twist-on bottle adaptors with child-proof caps and positioning those bottles well out of the reach of children, even in the refrigerator. Throwing garbage like pain patches in a secured garbage bag or trash can that a child can’t access; and
  10. Avoiding labeling a medicine as “yummy.” If a child thinks it’s candy, he or she will climb chairs, countertops and cabinets in order to find and drink it. “Always mark the level of liquid medicines after each use by drawing a line on the label,” Cohen suggested.